Illinois, 2003

Winter Storm in Illinois, January 16, 2003

January 16, 2003 · NWS PAH · 6 events in 6 counties and zones

The storm hit during the morning commute time on a weekday, so it had a major impact on traffic. The snow fell at the rate of 1 to 2 inches per hour around the morning drive time.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

The storm hit during the morning commute time on a weekday, so it had a major impact on traffic. The snow fell at the rate of 1 to 2 inches per hour around the morning drive time. Many schools cancelled classes. By noon, most of the accumulating snow had ended, leaving a blanket of 3 to 4 inches in most places. Cold temperatures limited the effectiveness of salt used by road crews, and some minor blowing and drifting occurred. Temperatures were in the 20's during the snowstorm, and around 10 by the morning of the 17th. Refreezing of moisture occurred after dark, causing another round of accidents after the snow had ended. The snow was caused by a moderately strong upper level disturbance that moved east from the Plains, then across Tennessee. A weak low pressure system followed about the same path, passing just south of Missouri and Kentucky. Some specific snowfall amounts included: 4 inches at Cairo and Mound City, and 3 inches at Anna (Union County) and Eddyville (Pope County). Only the southern tip of Illinois received these heavier snow totals. Carbondale and points north received 2 inches or less.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jan 16, 2:17 AM CST, 2 hours 43 minutes earlier.

Area forecast discussion, Jan 16, 2:17 AM CST, 2 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
217 AM CST THU JAN 16 2003

DEVELOPING WINTER STORM STILL POSING CONCERNS REGARDING SNOWFALL
AMOUNTS...TIMING...ETC.

WIND PROFILER TIME SECTIONS FROM NEDOSHA AND HEBRON KANSAS...AS WELL
AS PROFILER NETWORK IN OK ARE SUGGESTING CLOSED CIRCULATION AT 925
MB/850 MB OVER SERN KS AT 06Z...WITH AN IMPLIED PROGRESSIVE OPEN
WAVE /TROUGH/ AT 500 MB. THESE FEATURES WERE MOVING DUE EAST AND
PHASING IN WITH THE UPPER TROUGH. THE NET INCREASE IN LIFT SHOULD
ALLOW FOR A RAPID EXPANSION OF THE SNOW SHIELD ACROSS SOUTHERN
MISSOURI THROUGH 12Z.

AVN/RUC KEEP THE SURFACE LOW FURTHER S ACROSS CNTRL/SRN AR THROUGH
15Z THU. MSAS 3 HR PRESSURE FALLS DO SHOW DISTINCT RISE/FALL
SIGNATURES LEADING INTO NWRN MS. HOWEVER...DEEPER SURFACE PRESSURE
FALLS /1-2MB/ SHOW UP ACROSS SOUTHERN IL IN THE VICINITY OF A WEAK
E-W ORIENT SFC-925 MB TROUGH. I AM INCLINED TO TRANSLATE THE SURFACE
LOW A LITTLE FURTHER NORTH ALONG THE SW MO/NWRN AR BORDER
OVERNIGHT...GRADUALLY MOVING BETWEEN MEM-MKL BETWEEN 15-18Z THIS
MORNING....EVENTUALLY MOVING SOUTH OF BNA BY 00Z.

THE 11-3.9 MICRON SATELLITE DIFFERENCING CHANNEL SHOW SFC-850 MB
MOISTURE ACROSS ERN TX...ALL OF ARK AND LA AT 07Z THIS MORNING. THIS
IS JUST TO THE EAST AND SOUTHEAST OF THE LOW AND THERMAL RIDGE THAT
WAS ORIENTED FROM SWRN MO THROUGH CENTRAL IL ON THE MANDATORY LEVEL
UPPER AIR CHARTS AT 00Z THURSDAY. THE INCLUSION OF THIS LOWER LEVEL
MOISTURE...ALONG WITH THE UPPER LEVEL SEEDER-FEEDER ICE
CRYSTALS...SHOULD LEAD TO RAPID SNOW DEVELOPMENT THIS MORNING.

AT THIS TIME...I AM INCLINED TO LEAN CLOSER TO A 12 TO 1 SNOW RATIO
AS THE SNOW WORKS ACROSS THE SOUTHERN BORDER COUNTIES OF SOUTHEAST
MISSOURI AND WESTERN KENTUCKY...WITH 15 TO 1 RATIO FURTHER IN THE
NORTHERN 1/2 OF THE CWA. I SUSPECT THIS WILL SHAVE OFF AN INCH OR SO
IN TOTAL ACCUMULATION IN THE SOUTH. IN THE NORTH 1/2 OF THE PAH
FORECAST AREA...I AM CONCERNED THAT DEFORMATION SNOW/WARM CONVEYOR
BELT PCPN REGIME MAY BE TOO HIGH...SO WILL CONSIDER LOWER MAX
SNOWFALL TOTALS BACK TO THE 3-5 INCH RANGE...ACROSS SOUTHWEST
INDIANA AND OVER SOUTHERN ILLINOIS...NORTH OF CRAWLEYS RIDGE / IL
ROUTE 13/.

SNOWFALL AMOUNTS SHOULD BE SOMEWHAT ENHANCED AROUND MID MORNING
/14-16Z/ OVER SERN MO BY SOME UPSLOPE FLOW. AS THE MORNING
PROGRESSES...SNOW ACCUMULATION WILL DIP A LITTLE OVER SOUTHERN IL
AND EXTREME WESTERN KENTUCKY...UNTIL THE COLDEST AIR WITH THE UPPER
LEVEL TROUGH MOVES OVER THE WARM CONVEYOR BELT...SHARPENING LAPSE
RATES OVER EXTREME SOUTHERN KENTUCKY. ISOLATED THUNDERSTORMS MAY BE
POSSIBLE SOUTH OF A MAYFIELD...BENTON KENTUCKY LINE DURING THE LATE
MORNING EARLY AFTERNOON...WITH THE BEST PROBABILITY OF UPRIGHT
CONVECTION/I.E. THUNDERSTORMS FROM THE LAND BETWEEN THE
LAKES...EASTWARD TO GREENVILLE KENTUCKY...INCLUDING HOPKINSVILLE.
THIS MAY LEAD TO SOME ISOLATED HIGH SNOW TOTALS.

FOR THE SOUTHERN 1/2 OF THE CWA...WILL LIKELY LEAN TOWARD A 3 TO 7
INCH SNOWFALL TOTAL FOR TODAY. SUSPECT THE HEAVIEST SNOW WILL LIE
NEAR A LINE FROM LAKE WAPPAPPELLO MO...MAYFIELD AND HOPKINSVILLE KY
TODAY.

I WILL LEAVE THE WINTER STORM WARNING IN THROUGH EARLY THIS
EVENING...WITH THE MAIN HAZARD DURING THE LATE AFTERNOON AND EARLY
EVENING ASSOCIATED WITH BLOWING SNOW AND WIND CHILLS. THE DAY CREW
MAY WISH TO REVISIT THE EXPIRATION TIME...IF THE SYSTEM MOVES FASTER
THAN EXPECTED TODAY.

DEPENDING ON THE SNOW COVER...AND GIVEN THE SIGNIFICANT DROP IN
THICKNESSES OVER THE REGION TONIGHT AND FRIDAY...I WILL CONSIDER
DROPPING TEMPS A CATEGORY FOR FRIDAY NIGHT INTO EARLY SATURDAY.

GIVEN THE CURRENT WEATHER...DO NOT PLAN TO TINKER MUCH WITH THE 3-7
DAY PORTION OF THE FORECAST AT THIS TIME.

THANKS LSX FOR COORDINATION ON SNOWFALL AMOUNTS.

.PAH....WINTER STORM WARNING TODAY THROUGH EARLY THIS EVENING FOR
THE ENTIRE CWA.

SMITH
Hazardous weather outlook, Jan 16, 5:00 AM CST, 0 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-171100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
500 AM CST THU JAN 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WARNING WILL REMAIN IN EFFECT UNTIL 9 PM TONIGHT.
SNOW WILL OVERSPREAD THE REGION TODAY...THEN EXIT FROM WEST TO EAST
THIS EVENING. SNOW WILL BE HEAVY AT TIMES TODAY...WITH THE AXIS OF
THE HEAVIEST SNOW LIKELY FROM A LAKE WAPPAPELLO MISSOURI...EASTWARD
TO MAYFIELD AND HOPKINSVILLE KENTUCKY. DUE TO THE INTENSE NATURE OF
THIS WINTER STORM...AN ISOLATED THUNDERSTORM OR TWO MAY NOT BE OUT
OF THE QUESTION ACROSS WESTERN KENTUCKY FROM MIDDAY INTO EARLY
AFTERNOON. AS THE BULK OF THE WINTER STORM MOVES EAST LATER THIS
AFTERNOON...BLOWING AND DRIFTING SNOW MAY BE A PROBLEM FOR TRAVELERS.
AFTER THE SYSTEM MOVES EAST OF THE AREA LATER TONIGHT...WIND CHILLS
WILL DIP NEAR ZERO AFTER MIDNIGHT.

FOR MORE DETAILS ON EXPECTED SNOWFALL AMOUNTS TODAY AND
TONIGHT...PLEASE REFER TO THE LATEST WINTER WEATHER MESSAGES /WWUS43
SDFWSWPAH/ AND SHORT TERM FORECASTS /FPUS73 SDFNOWPAH/ ISSUED BY THE
NATIONAL WEATHER SERVICE IN PADUCAH KENTUCKY. THIS INFORMATION CAN
BE FOUND ON NOAA WEATHER RADIO AND ON THE INTERNET AT
WWW.CRH.NOAA.GOV/PAH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SNOWFALL MEASUREMENTS WILL LIKELY BE REQUESTED FROM REGIONAL
COOPERATIVE OBSERVERS AND STORM SPOTTERS TODAY AND THIS EVENING.
IF DRIFTING SNOW BECOMES AN ISSUE...INFORMATION REGARDING BLOWING
AND DRIFTING SNOW WOULD PROVE USEFUL AS WELL.

SMITH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 winter storm. Local standard time, as filed.

Winter Storm, Alexander

When
January 16, 5:00 AM CST to 4:00 PM CST
Where
Alexander forecast zone
Reported by
NEWSPAPER
Coordinates
37.192, -89.338 (the zone’s center; the record gives no point)

Winter Storm, Johnson

When
January 16, 5:00 AM CST to 4:00 PM CST
Where
Johnson forecast zone
Reported by
NEWSPAPER
Coordinates
37.460, -88.881 (the zone’s center; the record gives no point)

Winter Storm, Massac

When
January 16, 5:00 AM CST to 4:00 PM CST
Where
Massac forecast zone
Reported by
NEWSPAPER
Coordinates
37.219, -88.708 (the zone’s center; the record gives no point)

Winter Storm, Pope

When
January 16, 5:00 AM CST to 4:00 PM CST
Where
Pope forecast zone
Reported by
NEWSPAPER
Coordinates
37.413, -88.562 (the zone’s center; the record gives no point)

Winter Storm, Pulaski

When
January 16, 5:00 AM CST to 4:00 PM CST
Where
Pulaski forecast zone
Reported by
NEWSPAPER
Coordinates
37.223, -89.127 (the zone’s center; the record gives no point)

Winter Storm, Union

When
January 16, 5:00 AM CST to 4:00 PM CST
Where
Union forecast zone
Reported by
NEWSPAPER
Coordinates
37.471, -89.255 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2003Every state in 2003This day in weather historyWarnings in Illinois, January 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5340741, 5340742, 5340743, 5340744, 5340745, 5340746.